Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 134, NWS Charleston, WV

September 1, 2003Jackson County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Sep 1, 2003, 4:12 PM EDT for Jackson County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2003, 4:12 PM EDT (20:12 UTC)
Expired
Sep 1, 2003, 4:45 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Jackson County, WV

The radar

The Charleston,WV radar (KRLX), 49 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 012012
SVRRLX
WVC035-012045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
412 PM EDT MON SEP 1 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN WEST VIRGINIA...

* UNTIL 445 PM EDT...

* AT 408 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES WEST OF KENNA...OR ABOUT 9 MILES SOUTH OF
  RIPLEY...MOVING NORTHEAST AT 25 MPH.


--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3884 8152 3865 8154 3859 8168 3869 8177
          3870 8183 3878 8176 3889 8156

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:45 PM EDT, 27 minutes earlier.

Area forecast discussion, Sep 1, 3:45 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT MON SEP 1 2003

*********************************************************************
345 PM EDT MON SEP 1 2003

TONIGHT AND TUESDAY...

ATMOSPHERE REMAINS MOIST AND UNSTABLE THIS AFTERNOON WITH
PRECIPITABLE WATER AROUND 2 INCHES AND CAPE VALUES AROUND 1500
J/KG.  AFTERNOON CONVECTION WELL UNDERWAY WITH COVERAGE ACROSS MOST
OF CWA.  SURFACE FRONT VERY NEAR ITS LATE MORNING LOCATION ACROSS
CENTRAL PA/OH/IN THEN SOUTHWEST INTO SOUTHERN ILLINOIS AND SOUTHEAST
MISSOURI.  LINE OF STRONG CONVECTION HAS DEVELOPED ON SOUTHERN SIDE
OF HEAVY RAIN BAND ACROSS WESTERN OHIO AND INDIANA PROMPTING A
SEVERE THUNDERSTORM WATCH FROM SPC.  WILL GO WITH CATEGORICAL POPS
ACROSS SOUTHEAST OHIO WITH GRADIENT SOUTHEAST TO CHANCE.

MODELS INDICATE HEAVY RAIN BAND ASSOCIATED WITH ISENTROPIC LIFTING
AND UPPER LEVEL SUPPORT SLIDES SOUTH LATE TONIGHT AND TUESDAY ACROSS
NORTHERN PART OF COUNTY WARNING AREA.  AM A LITTLE SKEPTICAL THIS
WILL OCCUR AS FAST AS MODELS SHOW IT BUT WILL CARRY LIKELY POPS
ACROSS NORTH FOR TUESDAY.  HPC HIGHLIGHTS NORTHERN AREA FOR
EXCESSIVE RAINFALL POTENTIAL...WHILE SOUTHEAST REMAINS IN SLIGHT
SEVERE THUNDERSTORM THREAT THIS EVENING WITH POSSIBLE DAMAGING WINDS.

HAVE ELECTED TO ISSUE FLOOD WATCH FOR TWO PORTIONS OF AREA.  A WATCH
IS POSTED FOR NORTHERN MOUNTAINS OF WEST VIRGINIA FOR THIS EVENING
TO COVER ONGOING CONVECTION WITH POTENTIAL FOR HEAVY RAINS AFTER
RECEIVING VERY HEAVY RAINS SUNDAY NIGHT AND HAVING PROBLEMS.  A
SEPARATE WATCH HAS BEEN POSTED FOR TONIGHT AND TUESDAY FOR SOUTHEAST
OHIO AND EXTREME NORTHWEST WEST VIRGINIA FOR THE THREAT OF EXCESSIVE
RAINS ASSOCIATED WITH ISENTROPIC HEAVY RAIN BAND SLIDING SOUTH.

OUTSIDE OF SOUTHEAST OHIO...THINK THAT THERE WILL BE A DECLINE IN
OVERALL ACTIVITY AFTER SUNSET WITH LOSS OF HEATING UNTIL MORE
STRATIFORM RAIN ARRIVES TOWARDS PREDAWN HOURS.

TUESDAY NIGHT THROUGH SUNDAY...
CONTINUE TO MONITOR FLIP-FLOPPING MODELS AND TROPICAL MOISTURE
DURING THIS TIME PERIOD.  CONSENSUS IS TO GO WITH 00Z GFS RUN...SO
WILL DO FOR THE MOST PART.  ANYWAY YOU GO...WE WILL REMAIN IN OUR
MOIST PATTERN THROUGH DAY 4.  WEDNESDAY LOOKS TO BE THE DAY OF
WIDESPREAD SHOWERS AND THUNDERSTORMS AS THE ENERGY LEFT OVER FROM
TROPICAL STORM GRACE PUSHES TOWARDS OUR REGION.  CONTINUING TO WATCH
FLOODING POTENTIAL UNTIL THE COLD FRONT CLEARS THE FORECAST AREA AS
IT PUSHES EASTWARD THURSDAY AFTERNOON.

FINALLY...HIGH PRESSURE WILL BE ALLOWED TO INFILTRATE THE REGION.
AS A RESULT...KEPT WITH THE DRY FORECAST THROUGH NEXT MONDAY.  BEST
MOISTURE WILL REMAIN ACROSS THE EASTERN MOUNTAINS...AND KEPT CLOUD
COVER A LITTLE HIGHER ACROSS THIS REGION ESPECIALLY DURING THE
AFTERNOON HOURS EACH DAY.

WILL DECREASE OVERNIGHT TEMPERATURES THROUGHOUT THE LAST 2 TO 3
MORNINGS...EXPECTING LESS CLOUDS DURING THIS PERIOD.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ037>040...WVZ046>047.

FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES WVZ010>011.

VA...NONE.
KY...NONE.
OH...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES OHZ066>067...
OHZ075>076...OHZ084.

HC/KF
*********************************************************************
1105 AM EDT MON SEP 1 2003

AFTERNOON UPDATE...

SURFACE FRONTAL ANALYSIS AT 14Z SHOWS FRONT EXTENDING EAST CENTRAL
PENNSYLVANIA WESTWARD THROUGH CENTRAL OHIO AND INDIANA...THEN
SOUTHWEST ACROSS SOUTHERN ILLINOIS INTO SOUTHEAST MISSOURI.  CURRENT
BAND OF MORE SIGNIFICANT PRECIPITATION ALIGNED ALONG AND NORTH OF
THIS BOUNDARY.  THERE HAVE BEEN A FEW ISOLATED SHOWERS DEVELOP
ACROSS NORTHERN WEST VIRGINIA BUT THOSE ARE MOVING OUT AT THIS
TIME.

SATELLITE AND REGIONAL RADAR SHOWING LARGE CLUSTER OF RAIN WITH SOME
EMBEDDED THUNDER MOVING THROUGH CENTRAL OHIO BUT LITTLE ACTIVITY
BEHIND THIS FEATURE.  MID LEVEL CLOUDS ALREADY DEVELOPING ACROSS
NORTHERN KENTUCKY AND EXPECT THIS TREND TO CONTINUE WITH AFTERNOON
HEATING.  WITH MODELS SHOWING FRONT SLIDING NORTH A BIT THIS
AFTERNOON AND MID LEVEL TEMPS WARMING A TOUCH THINK THAT ACTIVITY
ACROSS SOUTHERN HALF OF CWA WILL BE MORE SCATTERED IN NATURE.
THREAT OF VERY HEAVY RAIN EXISTS WITH PRECIPITABLE WATER AROUND 2
INCHES.  WITH AFTERNOON DESTABILIZATION AND DECENT LOW LEVEL
FLOW...STRONG STORMS COULD DEVELOP WITH THE THREAT OF DAMAGING
WINDS.  SPC HAS OUTLOOKED ARE WESTERN CWA FOR THIS THREAT.

SO...WILL UPDATE FORECAST TO LOWER LIKELY POPS DOWN TO HIGH CHANCE
ACROSS SOUTH...FURTHEST AWAY FROM FRONTAL INFLUENCE.  WILL CONTINUE
CATEGORICAL/LIKELY ACROSS NORTH WITH CLUSTER GOING THROUGH OHIO AND
POTENTIAL FOR MORE ACTIVITY LATE THIS AFTERNOON EVENING.  CURRENT
TEMPERATURE FORECAST LOOKS OKAY AND WILL LEAVE AS IS.

.END/ HC
*********************************************************************
430 AM EDT MON SEP 1 2003

MONDAY AND MONDAY NIGHT...
MOST OF THE REGION WILL BE IN THE WARM SECTOR TODAY. WITH PLENTY OF
MOISTURE AND INSTABILITY...NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED. WAVES WILL BE MOVING ALONG THE FRONT...AND COULD CLIP
NORTHWESTERN COUNTIES WITH CONSIDERABLE PRECIPITATION. AM CONCERNED
WITH THE FLOODING POTENTIAL IN SOUTHEAST OHIO. WILL WAIT ON A FLOOD
WATCH FOR THE MOMENT...TO SEE WHERE THE FRONTAL PRECIPITATION SETS
UP. THINK IT COULD BE JUST TO THE NORTH.

THE FRONT WILL START BACK SOUTHWARD TONIGHT AS WAVES ONCE AGAIN MOVE
ALONG THE FRONT. BEST CHANCES OF PRECIPITATION WILL BE IN THE
NORTHWESTERN COUNTIES NEAREST THE FRONT.

TUESDAY THROUGH SUNDAY...

MODELS PROVIDE A SIMILAR PICTURE FOR TUESDAY THROUGH THURSDAY...WITH
SLIGHT DIFFERENCE IN TIMING AND STRENGTH OF SYSTEMS.  FOR
TUESDAY...THE GFS IS FASTER MOVING THE FRONT INTO THE REGION AS IT
PUSHES A WAVE MORE QUICKLY ACROSS PA IN THE MORNING.  THE ETA IS
ABOUT SIX HOURS SLOWER.  COMPROMISED BETWEEN THE TWO FOR
TUESDAY...WITH LIKELY POPS IN THE VICINITY OF THE FRONT TO CHANCE
FOR MORE CONVECTIVE DIURNAL TYPE SHOWERS IN THE SOUTH.

FOR WEDNESDAY...MODELS BOTH SHOWING BIG CHANGES FROM PREVIOUS
FORECAST AS THE REMNANTS OF GRACE ARE NOW PICKUP AND SHOVED
NORTHEASTWARD ALONG THE FRONT.  THE ETA IS QUICKER WITH THIS
MOVEMENT AS A RESULT OF IT BEING WEAKER WITH THE SHORTWAVE DIVING
SOUTH OVER THE NORTHERN PLAINS.  THE GFS IS ABOUT 6 TO 12 HOURS
SLOWER AND IS MORE AMPLIFIED...DUE TO A MUCH STRONG SYSTEM DIGGING
INTO THE GREAT LAKES.  THE CANADIAN IS IN LINE WITH THE GFS
SOLUTION...SO HAVE TRENDED THE FORECAST THAT DIRECTION WHICH BRINGS
THE HEAVIEST RAINFALL IN WEDNESDAY AFTERNOON.  WILL HAVE TO SEE HOW
MUCH MOISTURE IS STILL WITH THE SYSTEM BY THEN...BUT WATER PROBLEMS
SEEM A POSSIBILITY WITH SO MUCH MOISTURE ALREADY IN PLACE.

BOTH MODELS AGREE THAT THE TROUGH SHARPENS ON THURSDAY AND PUSH THE
FRONT AND DEEP MOISTURE EAST BY THURSDAY NIGHT.  GRADUALLY TAPER OFF
THE POPS BY THURSDAY EVENING.  HIGH PRESSURE IS STILL EXPECTED FOR
FRIDAY WITH DRY WEATHER AND SOME MUCH NEEDED SUNSHINE.

FOR TEMPERATURES...MADE MINOR TWEAKS ON THE HIGHS...AS THE MET/FWC
COMB LOOKED GOOD IN THE SOUTH ON TUESDAY...WHILE THE MAV LOOKED A
LITTLE BETTER WITH THE CLOUDS AND SHOWERS IN THE NORTH.  MAV NUMBERS
LOOKED GOOD FOR WED MAX TEMPS.  FOR LOWS WED MORNING AND THURSDAY
MORNING...BROUGHT VALUES UP SIGNIFICANTLY AS THE REGION REMAINS IN
THE WARM SECTOR WITH COPIOUS MOISTURE AND CLOUDS TO KEEP READINGS
HIGHER THAN PREVIOUS FORECAST.  THINK READINGS COULD BE EVEN HIGH
THAN GUIDANCE HAS PRODUCED...BUT WILL JUST TAKE VALUES UP TOWARD MET
NUMBERS WED MORNING AND TOWARD NEW MEX THURS MORNING.

.END/RPY/ESS

*********************************************************************
955 PM EDT SUN AUG 31 2003

THE FORECAST SEEM ON TRACK THIS EVENING WITH PCPN MOVING INTO THE
WESTERN SECTIONS OF FA.  THE TEMPERATURES ARE REASONABLE.  NO UPDATE
NEEDED THIS EVENING.

.END/ELW

*********************************************************************
Hazardous weather outlook, Sep 1, 3:48 PM EDT, 24 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-020100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
348 PM EDT MON SEP 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

MOIST AND UNSTABLE AIR REMAINS OVER THE REGION. AFTERNOON HEATING
WILL ALLOW FOR THUNDERSTORMS TO PRODUCE HEAVY RAINFALL AND POSSIBLE
FLOODING THROUGH THIS EVENING...MAINLY OVER PORTIONS OF SOUTHEASTERN
OHIO AND NORTHERN WEST VIRGINIA.

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

FLOODING IS POSSIBLE ON TUESDAY...MAINLY OVER SOUTHEASTERN OHIO AND
NORTHWESTERN WEST VIRGINIA... AS A FRONTAL ZONE SHIFTS SOUTHWARD
INTO THE AREA. FLOODING COULD BECOME MORE WIDESPREAD ON WEDNESDAY AS
THE REMNANTS OF TROPICAL STORM GRACE MOVE NORTHEASTWARD. THERE IS
STILL SOME UNCERTAINTY ON THE EXACT TRACT OF THIS SYSTEM...BUT IT
WILL SERVE TO ENHANCE THE TROPICAL MOISTURE ALREADY IN PLACE.

* FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VICTORY

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:10 PM EDTFlash Flood WarningRLXWebster2 hr
Aug 31, 9:47 PM EDTFlash Flood WarningRLXWebster118 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.